{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T09:10:13Z","timestamp":1756372213493,"version":"3.44.0"},"reference-count":7,"publisher":"BMJ","content-domain":{"domain":[],"crossmark-restriction":false},"short-container-title":["BMJ Case Reports"],"abstract":"<jats:p>In February 2011, the Food and Drug Administration informed that prescription of proton pump inhibitor (PPI) drugs may cause low serum magnesium levels if taken for prolonged periods of time. We present an ex-smoker, 76-year-old man, with high blood pressure, diabetes mellitus and Barrett's oesophagus (treated with esomeprazole since 2003) admitted due to fluctuating aphasia. Neurovascular and neuroimaging studies were normal. Dyslipidemia and atrial arrhythmia were discovered. The patient was discharged with the diagnosis of left middle cerebral artery transient ischaemic attack and anticoagulation treatment was recommended. The patient returned to the emergency department on further two occasions (confusional episodes) and was admitted in order to complete the neurological study that was normal. The patient was discharged with the diagnosis of probable epileptic seizures. After a week, he was admitted due to generalised temblor and unsteadiness. A complete blood test was performed and showed a severe hypomagnesaemia (not previously performed).<\/jats:p>","DOI":"10.1136\/bcr-2013-200501","type":"journal-article","created":{"date-parts":[[2013,8,5]],"date-time":"2013-08-05T09:58:05Z","timestamp":1375696685000},"page":"bcr2013200501","source":"Crossref","is-referenced-by-count":9,"title":["Recurrent confusional episodes associated with hypomagnesaemia due to esomeprazol"],"prefix":"10.1136","volume":"2013","author":[{"given":"Montserrat G","family":"Delgado","sequence":"first","affiliation":[{"name":"Neurology Service, Hospital Universitario Central de Asturias, Oviedo, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sergio","family":"Calleja","sequence":"additional","affiliation":[{"name":"Neurology Service, Hospital Universitario Central de Asturias, Oviedo, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Lorena","family":"Suarez","sequence":"additional","affiliation":[{"name":"Endocrinology Service, Hospital Universitario Central de Asturias, Oviedo, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Julio","family":"Pascual","sequence":"additional","affiliation":[{"name":"Neurology Service, Hospital Universitario Central de Asturias, Oviedo, Spain"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2013,8,5]]},"reference":[{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.1","unstructured":"FDA Drug Safety Communication: low magnesium levels can be associated with long-term use of proton pump inhibitor drugs (PPIs). 03-02-11."},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.2","first-page":"13","article-title":"Hypomagnesemia. An evidence-based approach to clinical cases","volume":"2013","author":"Assadi","year":"2010","journal-title":"Iran J Kidney Dis"},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.3","doi-asserted-by":"crossref","first-page":"735","DOI":"10.1016\/0736-4679(92)90534-Z","article-title":"Magnesium: clinical considerations","volume":"2013","author":"Tso","year":"1992","journal-title":"J Emerg Med"},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.4","doi-asserted-by":"crossref","first-page":"696","DOI":"10.1016\/j.revmed.2009.03.012","article-title":"Effects of hypomagnesemia","volume":"2013","author":"Forest","year":"2009","journal-title":"Rev Med Interne"},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.5","doi-asserted-by":"crossref","first-page":"380","DOI":"10.1016\/0887-8994(91)90070-2","article-title":"Focal cerebral deficits in severe hypomagnesemia","volume":"2013","author":"Leicher","year":"1991","journal-title":"Pediatr Neurol"},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.6","first-page":"47","article-title":"Magnesium metabolism and its disorders","volume":"2013","author":"Swaminathan","year":"2003","journal-title":"Clin Biochem Rev"},{"key":"2025082801364941000_2013.aug05_1.bcr2013200501.7","doi-asserted-by":"crossref","first-page":"843","DOI":"10.1111\/j.1751-7176.2011.00538.x","article-title":"The role of magnesium in hypertension and cardiovascular disease","volume":"2013","author":"Houston","year":"2011","journal-title":"J Clin Hypertens"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2013-200501","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T08:36:57Z","timestamp":1756370217000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2013-200501"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2013,8,5]]},"references-count":7,"alternative-id":["10.1136\/bcr-2013-200501"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2013-200501","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2013,8,5]]}}}